Published in Pediatrics. 2015;135:391-396.
Authors: Dr Borys and Dr Schor
Tapentadol is ‘Third-Tier’ Drug for Diabetic Neuropathic Pain
Unintentional ingestion of the novel analgesic tapentadol (Nucynta, Janssen Pharmaceuticals) by children generally has a good outcome, according to a recent study of reports to poison centers collected by the National Poison Data System (NPDS).
But while the researchers found that exposure to the drug had no effects or only minor effects in 92.3% of pediatric cases, and there were no deaths, they found 2 potentially life-threatening cases of tapentadol exposure in very young children.
The new results suggest that tapentadol is probably no safer than other opioids in kids, lead study author Douglas Borys, PharmD, School of Pharmacy, Concordia University, Wisconsin, Mequon, concludes.
“It has the same sort of respiratory depression and life-threatening effects that other opioids have,” said Dr Borys. “Can we conclude that it’s safer? I don’t think so.”
He stressed that the new evidence indicates that this drug “is still risky for small children and we can’t let down our guard.”
The study, the first of tapentadol toxicity in children, was published online January 19 in Pediatrics. Both immediate release and extended release versions of tapentadol have been approved for moderate to severe acute pain in adults, with the extended release also approved for chronic pain and neuropathic pain secondary to diabetic peripheral neuropathy, but the drug is not yet approved for children.
Tapentadol works somewhat differently than a “pure” opioid such as morphine, said Dr Borys. It’s a mu-opioid agonist, although its affinity is 24 times less than that of morphine. However, it also acts as a norepinephrine reuptake inhibitor. “When you put those two together, all of a sudden it’s an effective pain reliever,” said Dr Borys.
In terms of the management of pain, studies show that tapentadol is similar to morphine or oxycodone. Potential abuse of this drug is not unexpected, because tapentadol, like oxycodone, is a US Drug Enforcement Administration Schedule II medication with abuse and addiction potential.
This retrospective cohort study looked at tapentadol exposure calls to poison centers nationally and documented by the NPDS. It included reports that involved a single ingestion of tapentadol in children up to age 17 years from November 1, 2008, to December 31, 2013, and followed to a known outcome.
The analysis included 104 patients (52 boys and 52 girls) with a mean age of 4.17 years. Of these, 76.9% were 6 years of age or younger, with 2-year-olds being the most common age group (60.6%).
Most exposures were unintentional. Although the study couldn’t determine how children gained access to the drug, from Dr Borys’s experience working in toxicology and in poison centers, such accidental exposures often involve a parent who sets the prescription bottle down to get a glass of water or has decided not to get a child-resistant container.
Three teens (a 13-, a 16-, and a 17-year-old) ingested the drug to abuse it, and two 15-year-olds misused it. Such misuse, said Dr Borys, could involve a child seeing his mom take the drug for her leg pain and figuring he could treat his knee pain with it, too. There were also three suicide attempts, all among teens.
The researchers collected information on the severity of the exposure. According to the NPDS, “no effect” is when the patient develops no signs or symptoms as a result of the exposure. “Minor effects” are signs or symptoms that are secondary to exposure but are inconsequential and generally resolve rapidly, while “moderate effects” are more pronounced, more prolonged, or more systemic than minor symptoms.
“Major effects” are signs or symptoms that are life-threatening or result in significant disability or disfigurement, such as repeated seizures, status epilepticus, or respiratory symptoms requiring intubation. “Deaths” were counted as those resulting from the exposure.
Overall, the exposures had a good medical outcome. The study found that 59.6% of the patients had no effects, 32.7% had minor effects, and 7.7% had moderate effects. No deaths were reported. Only 12.5% of the patients needed to be admitted to a hospital.
Drowsiness/lethargy, which is common with mu-opioid receptor agonists, was the most common clinical effect (28.8%). Other effects included miosis, nausea, vomiting, tachycardia, respiratory depression, and dizziness/vertigo.
Of the five teens who intentionally abused the drug, three were treated for minor or moderate effects in the emergency department and were released. One was observed at school and didn’t develop symptoms, and the fifth was observed at home and developed only drowsiness.
However, two patients had life-threatening signs and symptoms of opioid toxicity. A 9-month-old baby with coma and respiratory depression was treated with intravenous fluids and naloxone and then released. A 16-month-old girl with dyspnea, drowsiness/lethargy, pallor, and vomiting was admitted to a critical care unit and treated with oxygen.
“Fortunately they were both treated; without treatment, I don’t know what their outcome would have been,” commented Dr Borys.
According to the authors, adverse effects of tapentadol reported during clinical trials and postmarketing data collection are similar to those reported for other opioid analgesics. There was a single report of a 34-year-old adult who died after injecting tapentadol, and no published reports of tapentadol overdose in a child were found.
Tapentadol is a weak serotonin reuptake inhibitor and carries a drug-drug interaction warning for development of serotonin syndrome if taken with other serotonergic medications.
The paper has some limitations. All exposures are reported to the NPDS by other people, often a parent and caregiver, and there’s no uniform quality assurance program to validate the accuracy of the data. In addition, the amount of the drug reportedly ingested is unreliable, and no blood concentrations are available to verify that a poisoning even occurred.
Hard to Interpret
This lack of information on how much tapentadol each patient ingested “makes the results a bit hard to interpret, especially as the mu-opioid receptor is a low-affinity receptor,” said Nina Schor, MD, PhD, professor, pediatrics and neurology, University of Rochester Medical Center, New York.
Because the effects of tapentadol are likely age-dependent, treating this cohort as a single population could be “problematic,” said Dr Schor. “The mu-opioid receptors, at least in the rat brain, are expressed at birth but increase in expression and change in localization with age. They don’t begin to increase in expression until 2 weeks of (rat) age and then double in expression from age 2 weeks to adulthood.”
Dr Schor said she couldn’t find anything in the literature about changes in receptor subunit complement or structure with age. “So I’m not certain this even occurs. But if it does, it could change the affinity of the mu receptor for tapentadol as the patient gets older or could result in differences in receptor affinity from person to person on the basis of pharmacogenetic differences.”
In the same vein, she added, “I don’t know how much absorption and excretion and metabolism of tapentadol vary from person to person and from age to age.”
Dr Borys said his study looked only at exposures in children but hopes many of these issues will be addressed when he and his colleagues carry out similar analyses in adults. “It may be that we will find in adults that it is a dose by weight way of looking at it,” he said, and that toxicity does differ with age.